In recent years the Netherlands has witnessed an increase in the number of cases of gastroenteritis caused by the Campylobacter bacterium. It appears that the use of a certain type of antacid (proton pump inhibitor) is involved in this. According to an article by RIVM researchers published today in the Eurosurveillance scientific magazine, most Campylobacter infections seem to be related to the use of proton pump inhibitors among the elderly in particular.
Relationship between gastroenteritis and proton pump inhibitors
In recent years there have been more cases of infections caused by the Campylobacter bacterium in the Netherlands (as well as in various other European countries). It is estimated that the bacterium caused 102,000 infections in 2011. For 1,100 patients the infection was serious enough to require hospital admission. RIVM researchers studied a possible link with the use of proton pump inhibitors, a type of antacid that has been prescribed more frequently in recent years. A link was proven between the use of these antacids and infections caused by the Campylobacter bacterium. The researchers estimate that in 2011 40% of the infections among the elderly were related to the use of proton pump inhibitors, compared with 12% among young people. This is caused mainly by the more extensive use of antacids among elderly people (people over 50). Young people seem to have a greater risk of a Campylobacter infection than older people once the use of proton pump inhibitors is started. The lower risk among the elderly may be explained by the fact that the gastric acid function is decreased as a result of other health issues. Based on these findings about 300 out of the 1,100 hospital admissions were related to the use of antacids.
Bacteria in food are normally killed in the stomach as a result of the acidic environment. The gastric contents become less acidic as a result of the use of proton pump inhibitors, leaving bacteria in food with a greater chance to survive for a longer period of time in the stomach and cause an infection in the intestines. The use of proton pump inhibitors may also affect gastroenteritis caused by other pathogens, such as Salmonella, E. coli and Listeria.
Proper information is important
The Campylobacter bacterium is the main cause of food-borne infections. Symptoms include diarrhoea, which may be accompanied by severe abdominal cramps and fever. In some cases more serious complications may manifest themselves, such as Guillain-Barré syndrome and rheumatic symptoms. As well as increasing the risk of gastroenteritis proton pump inhibitors also have favourable health effects, so RIVM advocates careful use of proton pump inhibitors combined with the provision of accurate information to users.